Alert archive / Oregon / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 30, 2020, 3:22 PM PDT for Jefferson County, Wasco County, Oregon. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2020, 3:22 PM PDT (22:22 UTC)
- Expired
- May 30, 2020, 7:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, OR, Wasco County, OR
The radar
The Portland,OR radar (KRTX), 167 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WGUS56 KPDT 302222
FFWPDT
ORC031-065-310115-
/O.NEW.KPDT.FF.W.0002.200530T2222Z-200531T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
322 PM PDT Sat May 30 2020
The National Weather Service in Pendleton has issued a
* Flash Flood Warning for...
The Tenino and Boxcar burn scar in...
North Central Jefferson County in central Oregon...
South Central Wasco County in north central Oregon...
* Until 615 PM PDT.
* At 322 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the Tenino and Boxcar Burn
Scars. Between 0.5 and 1 inch of rain has fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Tenino and Boxcar Burn Scars.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of areas in and near the Tenino and Boxcar
Burn Scars.
* Some locations that will experience flash flooding include...
Warm Springs, South Junction, Simnasho, Gateway and Warm Springs
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
4485 12091 4476 12111 4460 12131 4469 12151
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR
$$
ET2 follow-up statements
951
WGUS56 KPDT 310015
FFWPDT
ORC031-065-310215-
/O.EXT.KPDT.FF.W.0002.000000T0000Z-200531T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
515 PM PDT Sat May 30 2020
The National Weather Service in Pendleton has extended the
* Flash Flood Warning for...
The Tenino and Boxcar burn scar in...
North Central Jefferson County in central Oregon...
South Central Wasco County in north central Oregon...
* Until 715 PM PDT.
* At 515 PM PDT, local law enforcement reported thunderstorms
produced heavy rain over the Tenino and Boxcar Burn Scar. Up to
1.5 inches of rain have fallen. Flash flooding is already
occurring.
Excessive rainfall over the warning area has caused mud slides near
steep terrain.
HAZARD...Flash flooding caused by thunderstorms in and near the
Tenino and Boxcar Burn Scar.
SOURCE...Law enforcement.
IMPACT...Flooding of areas in and around the Tenino and Boxcar
Burn Scar.
* Some locations that will experience flash flooding include...
Warm Springs, South Junction, Simnasho, Gateway and Warm Springs
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
4485 12091 4476 12111 4460 12131 4469 12151
FLASH FLOOD...OBSERVED
$$
ET505
WGUS76 KPDT 310212
FFSPDT
Flash Flood Statement
National Weather Service Pendleton OR
712 PM PDT Sat May 30 2020
ORC031-065-310222-
/O.EXP.KPDT.FF.W.0002.000000T0000Z-200531T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OR-Wasco OR-
712 PM PDT Sat May 30 2020
...FLASH FLOOD WARNING FOR THE TENINO AND BOXCAR BURN SCAR WILL
EXPIRE AT 715 PM PDT THIS EVENING FOR NORTH CENTRAL JEFFERSON AND
SOUTH CENTRAL WASCO COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
4485 12091 4476 12111 4460 12131 4469 12151
$$
MVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:09 PM PDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 30, 2:09 PM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
209 PM PDT Sat May 30 2020
.SHORT TERM...
Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.
Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80
.LONG TERM...Monday night through Saturday.
Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.
&&
.AVIATION...Previous discussion...18Z TAFS...VFR conditions will
prevail through the period. However...a vigorous storm system will
produce widespread thunderstorms this afternoon and evening,
especially over our western CWA. The primary threat from these
storms will be strong winds, especially KRDM, KBDN, KDLS, and KYKM.
The stronger storms will briefly cause MVFR/IFR conditions. Winds
will pick up this afternoon and evening as pressure gradients
tighten ahead of the aforementioned system. Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS. Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. Earle
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 50 71 46 72 / 80 10 0 10
ALW 54 72 50 72 / 80 20 0 10
PSC 56 76 50 77 / 80 10 0 0
YKM 54 72 45 76 / 90 20 0 0
HRI 54 74 49 76 / 80 0 0 10
ELN 48 65 42 72 / 80 30 0 0
RDM 41 69 42 72 / 70 10 10 10
LGD 52 67 45 66 / 70 20 0 40
GCD 49 69 48 70 / 50 10 10 40
DLS 53 71 49 76 / 80 20 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
509>511.
WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
027-520-521.
&&
80/81/81In the hours before
Local storm report, May 30, 2:57 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
257 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 1 N MADRAS 44.65N 121.13W
05/30/2020 JEFFERSON OR TRAINED SPOTTER
MULTIPLE REPORTS OF DOWNED TREES IN MADRAS.
REPORTS VIA SOCIAL MEDIA AND STORM SPOTTERS.
&&
DSLocal storm report, May 30, 2:58 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 6 W TERREBONNE 44.34N 121.30W
05/30/2020 M1.25 INCH DESCHUTES OR TRAINED SPOTTER
1 FOOT DIAMETER TREE ALSO KNOCKED DOWN AND SAID TO BE
HEALTHY.
&&
ETLocal storm report, May 30, 3:03 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
303 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 10 NW MONUMENT 44.92N 119.57W
05/30/2020 E2.00 INCH GRANT OR TRAINED SPOTTER
&&
TWELocal storm report, May 30, 3:05 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
305 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND GST 5 S MADRAS 44.56N 121.13W
05/30/2020 M85 MPH JEFFERSON OR TRAINED SPOTTER
VIA DAVIS WEATHER STATION VANTAGE
&&
ETLocal storm report, May 30, 3:06 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
306 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM NON-TSTM WND GST 13 WSW THREE RIVERS 43.76N 121.71W
05/30/2020 M60 MPH DESCHUTES OR MESONET
MESONET STATION RNFO3 ROUND MOUNTAIN.
&&Local storm report, May 30, 3:09 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 7 S MADRAS 44.53N 121.13W
05/30/2020 JEFFERSON OR TRAINED SPOTTER
SEVERAL LARGE TREES DOWNED. DAMAGE TO FARM EQUIPMENT.
ALONG HWY 97 5 TO 10 MILES SOUTH OF MADRAS.
&&
JSMITHThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:21 PM PDT | Special Weather Statement | PDT | Union | 24 min |
| May 29, 6:32 PM PDT | Areal Flood Advisory | PDT | Wallowa | 59 hr |
| May 30, 8:59 AM PDT | Flash Flood Watch | PDT | Crook, Deschutes, Gilliam, Jefferson, Sherman, Wasco | 11 hr |
| May 30, 12:45 PM PDT | Special Weather Statement | PDT | Crook | 45 min |
| May 30, 12:54 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes | 66 min |
| May 30, 12:57 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Wheeler | 48 min |
| May 30, 1:42 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes, Jefferson | 48 min |
| May 30, 1:51 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Deschutes | 39 min |
| May 30, 1:53 PM PDT | Special Weather Statement | PDT | Wheeler | 52 min |
| May 30, 2:05 PM PDT | Severe Thunderstorm Warning | PDT | Grant, Wheeler | 40 min |
| May 30, 2:24 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes, Jefferson | 51 min |
| May 30, 2:34 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Jefferson | 41 min |
| May 30, 2:41 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Grant, Morrow, Wheeler | 49 min |
| May 30, 2:47 PM PDT | Special Weather Statement | PDT | Gilliam | 43 min |
| May 30, 2:58 PM PDT | Severe Thunderstorm Warning | PDT | Jefferson, Sherman, Wasco | 47 min |
| May 30, 3:10 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Jefferson, Sherman, Wasco, Wheeler | 50 min |
| May 30, 3:20 PM PDT | Severe Thunderstorm Warning | PDT | Morrow, Umatilla | 55 min |
| May 30, 3:33 PM PDT | Special Weather Statement | PDT | Morrow | 42 min |
| May 30, 3:44 PM PDT | Special Weather Statement | PDT | Gilliam, Sherman | 61 min |
| May 30, 3:46 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 59 min |
| May 30, 3:55 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Morrow | 50 min |
| May 30, 3:58 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Sherman, Wasco | 47 min |
| May 30, 4:10 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 65 min |
| May 30, 4:45 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Morrow | 60 min |
Nearby
Flash Flood Warnings in Oregon, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.